Georgia, 2011

Hail and Damaging Wind in Georgia, May 3, 2011

May 3, 2011 · NWS FFC · 3 events in 2 counties and zones

S. However, the air mass in place was considerably more stable than what was usually in place with the April systems and had been unable to fully recover from the system that brought the historical tornado outbreak to the area less than one week prior.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$146,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A deep upper trough and a seasonably strong cold front was sweeping through the southeast U.S. However, the air mass in place was considerably more stable than what was usually in place with the April systems and had been unable to fully recover from the system that brought the historical tornado outbreak to the area less than one week prior. Nonetheless, dynamics were sufficiently strong to support isolated strong to severe thunderstorms, mostly in the form of hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 3, 2:38 PM EST, 38 minutes earlier.

Area forecast discussion, May 3, 2:38 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
338 PM EDT TUE MAY 3 2011

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
CURRENT SATELLITE LOOP SHOWS LARGE MOISTURE PLUME EXTENDING
FROM THE NEW ENGLAND STATES DOWN TO THE LA GULF COAST. THIS PLUME IS
ASSOCIATED WITH A FRONTAL SYSTEM THAT IS EXPECTED TO SWEEP ACROSS
THE EASTERN SEABOARD TONIGHT THROUGH THU EVENING. THE PORTION OF THE
FRONT THAT SWEEPS THROUGH GA HAS ALREADY ENTERED NW GA BRINGING
SHOWERS AND ISOLATED THUNDERSTORMS TO THE REGION. THIS FRONT SHOULD
BE EAST OF OUR CWA BY 12Z WED. ALL IN ALL NOT EXPECTING MUCH MORE
THAN SHOWERS AND THUNDERSTORMS WITH AN ISOLATED SEVERE STORM OR TWO
WITH THIS FRONT. THE ACTUAL FRONT IS A GOOD DISTANCE AHEAD OF THE
BEST MOISTURE AND INSTABILITY...AND THE MAIN LOW LEVEL JET STAYS
WELL NORTH OF THE AREA. THINGS JUST DO NOT LINE UP WELL WITH THIS
SYSTEM SO NOT EXPECTING ANYTHING LIKE LAST WEDNESDAY. MAINLY
EXPECTING GUSTY WINDS...HAIL...AND LIGHTNING WITH ANY STORMS THAT DO
DEVELOP. ONCE THIS FRONT MOVES THROUGH...A LARGE HIGH PRESSURE RIDGE
BUILDS INTO THE REGION FROM THE NORTHERN AND CENTRAL PLAINS WED AND
CONTINUE ACROSS THE STATE THROUGH THE SHORT TERM. THE BIGGEST
CONCERN WITH THIS FRONT IS THE VERY COLD AIRMASS IT WILL USHER IN
WED/THU. LOOKING AT DAYTIME HIGHS WED IN THE 60S AND 70S WITH THU
MORNING LOWS IN THE 30S AND 40S. SOME AREAS ACROSS THE N GA
MOUNTAINS MAY SEE NEAR FREEZING TEMPS THU MORNING. THE TEMPS WILL
REBOUND QUICKLY WITH DAY TIME HIGHS IN THE 70S THU...TO NEAR 80 ON
FRI.

.LONG TERM /FRIDAY THROUGH TUESDAY/...
THE HIGH PRESSURE RIDGE CONTINUES OVER THE AREA THROUGH THE LONG
TERM BUT IT DOES WEAKEN SOME AS A SHORTWAVE TRIES TO PUSH INTO N GA
FRI. THE MODELS SHOW THE RIDGE WILL STILL BE STRONG ENOUGH TO KEEP
THIS SHORTWAVE N OF THE AREA BUT EXTREME N GA MAY SEE SOME ISOLATED
SHOWERS PUSH IN DURING THE DAY FRI. THE RIDGE GETS REINFORCED BY
ANOTHER RIDGE BUILDING IN FROM THE SOUTHERN PLAINS FRI NIGHT AND
THE RIDGE BECOMES CENTERED OVER GA BY 12Z SAT. THIS SECOND RIDGE
SHOULD KEEP GA DRY THROUGH THE WEEKEND. TEMPS SHOULD BE NEAR
SEASONAL NORMS THROUGH THE EXTENDED.

&&

AVIATION...
18Z TAF...
LINE OF SHOWERS AND A FEW THUNDERSTORMS CURRENTLY MOVING INTO NW
GEORGIA. FRONT SHOULD CONTINUE TO PUSH EASTWARD THIS AFTERNOON AND
EVENING. MOSTLY MVFR CEILINGS AND SHOWERS BEHIND THE FRONT. WITH
ISOLATED THUNDERSTORMS ALONG THE FRONT...HARD TO TELL WHICH TAF
SITES WILL ACTUALLY HAVE THUNDER. FOR NOW HAVE GONE WITH CB AT ALL
SITES AND WILL ADD TEMPO THUNDER AS NEEDED. IMPROVING CEILINGS
OVERNIGHT. GUSTY SOUTHWEST WINDS BECOMING GUSTY NORTHWEST WINDS
AFTER FRONTAL PASSAGE.

//ATL CONFIDENCE...
18Z UPDATE...
MEDIUM ON ALL ELEMENTS.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          49  72  41  73 /  60   0   0   0
ATLANTA         48  68  44  72 /  50   0   0   0
BLAIRSVILLE     47  67  36  69 /  60   0   0   0
CARTERSVILLE    44  67  37  73 /  50   0   0   0
COLUMBUS        50  73  44  76 /  30   0   0   0
GAINESVILLE     49  69  43  70 /  60   0   0   0
MACON           49  76  40  76 /  60   0   0   0
ROME            44  69  37  73 /  50   0   0   0
PEACHTREE CITY  43  70  36  73 /  40   0   0   0
VIDALIA         57  76  47  76 /  60   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, May 3, 10:23 AM EST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1123 AM EDT TUE MAY 3 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041530-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1123 AM EDT TUE MAY 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A FEW THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING WITH
ISOLATED SEVERE THUNDERSTORMS POSSIBLE.

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE ACROSS THE REGION THIS AFTERNOON AND
EVENING. STRONG HIGH PRESSURE WILL BUILD INTO THE STATE TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THE THUNDERSTORMS WILL BE CLOUD TO GROUND
LIGHTNING. SOME OF THE STRONGER STORMS COULD PRODUCE NICKEL TO QUARTER
SIZED HAIL AND GUSTY WINDS...MAINLY BETWEEN NOON AND 10 PM THIS EVENING.

.DISCUSSION...
AS THE COLD FRONT MOVES INTO THE STATE...INSTABILITY WILL INCREASE.
CAPES WILL INCREASE TO 600 TO 1000 AND LIFTED INDICES WILL FALL TO
-2 TO -4. THE MAIN ENERGY OF THIS STORM SYSTEM WILL BE WELL NORTH
OF GEORGIA...AND WHILE ISOLATED STORMS COULD REACH MINIMAL SEVERE
LEVELS...WIDESPREAD SEVERE STORMS ARE NOT EXPECTED THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTH GEORGIA SUNDAY.
HAZARDOUS WEATHER IS NOT EXPECTED ON THE REMAINING DAYS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, May 3, 3:15 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
415 PM EDT TUE MAY 3 2011

GAZ033-044-045-055-032045-
415 PM EDT TUE MAY 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 45 MPH
WINDS IN DEKALB...CLAYTON AND FULTON COUNTIES UNTIL 445 PM EDT...

AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM AROUND KIRKWOOD TO FOREST PARK...MOVING
EAST AT 45 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE NICKEL SIZED HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY
MOVE ACROSS DEKALB...CLAYTON AND FULTON COUNTIES THROUGH 445 PM EDT.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE BANKHEAD...
VIRGINIA HIGHLAND...WEST END...SWEET AUBURN...ATLANTIC STATION...
LAKEWOOD PARK...PIEDMONT PARK...GRANT PARK-ZOO ATLANTA...TURNER
FIELD...MIDTOWN...HAPEVILLE...ATLANTA...LAKE CITY...MORROW AND
RIVERDALE. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.

The radar

The Atlanta radar (KFFC), 44 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, De Kalb

When
May 3, 3:16 PM EST to 3:25 PM EST
Where
De Kalb County, 1.54 mi SW of Gresham Park to 2 mi NE of Panthersville
Measured
0.88 in hail
Reported by
Public
Coordinates
33.703, -84.317

The public observed penny to nickel-sized hail in the southwest and west central part of the county near East Lake and Decatur.

Hail, Laurens

When
May 3, 9:05 PM EST to 9:16 PM EST
Where
Laurens County, Harlow to 1 mi NE of East Dublin
Measured
1.75 in hail
Property damage
$116,000
Reported by
County Official
Coordinates
32.480, -82.970

The Laurens County 911 Center observed golf ball-sized hail. WSR-88D radar data suggests that quarter to golf ball-sized hail likely fell from just southwest of Dublin near Harlow to just northeast of East Dublin.

Thunderstorm Wind, Laurens

When
May 3, 9:10 PM EST
Where
Laurens County, Dublin
Measured
37 kt (43 mph) estimated gust
Property damage
$30,000
Reported by
County Official
Coordinates
32.530, -82.900

The Laurens County 911 Center reported that a tree was down on Georgia Highway 19 just south of Dublin. The tree fell on and caused damage to a house and a vehicle.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309604, 309605, 309608.